Mudcat Café message #2672434 The Mudcat Café TM
Thread #122075   Message #2672434
Posted By: Kent Davis
06-Jul-09 - 12:23 AM
Thread Name: Thyroid and Vocal Chord Inflammation
Subject: RE: Thyroid and Vocal Chord Inflammation
JHW and Rabbi-Sol,

Although my practice is now limited to mental health, I am a D.O., board-certified in family practice, and I worked in a family practice until last year. I can't practice medicine over the internet, but I will make some general observations, which I hope may be helpful:

1. The combination of persistant hoarseness with inflamed vocal cords while on medication suggests an inadequate dose of medication or a lifestyle issue (See #4 below.)

2. It is unlikely that anti-reflux medication is damaging one's vocal cords even further. Anything is possible, of course, but it is FAR more likley that the the dose of medication is too LOW or that there is a lifestyle issue involved.

3. In my experience, it is more likely that the under-treated problem is the reflux rather than the hypothyroidism.

4. Alice's suggestions are excellent. Other common triggers include chocolate, coffee, orange juice, certain medications (naproxen and ibuprofen are two common ones), cigarettes, alcohol, and being overweight. People vary a lot in their sensitivities to these triggers.

5. Some people with this problem (my father, for instance) need greater acid suppression than once-daily prevacid will provide. He needed Nexium, 40 mg., TWICE daily. This can be expensive. If that's a problem, ask if there is a company-sponsered patient assistance program. (There used to be, and also the company was excellent about giving extra "samples" when I had a patient who couldn't afford the added cost of taking Nexium twice daily.) Twice a day Prevacid might work, but I had the most success with Nexium.

6. A related issue is snoring due to obstructive sleep apnea. Excessive snoring can sometimes cause hoarseness. Ask your spouse if you snore excessively and if you hold your breath while sleeping. (However, reflux is a more likely cause than this.)

7. Although levothyroxine theoretically should work well, more than a few of my patients had symptoms when on levothyroxine which vanished when I switched them to Armour thyroid. Ask your physician about it. I predict you will be told "But levothyroxine is the same thing". Say, "So I've been told, but would there be anything wrong with trying Armour?" Armour is not synthetic. It is a slaughterhouse product and so vegetarians and those who follow the food laws of the Torah or the Koran must consider their options carefully. Your pharmacy may be able to obtain a kosher or halal product, but it inherently non-vegetarian. (I have NOT seen in difference between the two products in regard to hoarseness, but I have seen a difference in some patients in regard to fatigue.)

Kent